Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Des Moines, IA

May 17, 2013Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2013, 7:29 PM CDT for Pocahontas County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 7:29 PM CDT (00:29 UTC)
Expired
May 17, 2013, 8:00 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS53 KDMX 180029
SVRDMX
IAC151-180100-
/O.NEW.KDMX.SV.W.0035.130518T0029Z-130518T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 800 PM CDT

* AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAURENS...
  AND MOVING SOUTHWEST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST
  CENTRAL POCAHONTAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4272 9491 4286 9491 4278 9481
TIME...MOT...LOC 0029Z 038DEG 10KT 4282 9487

HAIL...1.00IN
WIND...<50MPH

$$
1 follow-up statement
282 
WWUS53 KDMX 180049
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT FRI MAY 17 2013

IAC151-180059-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-130518T0100Z/
POCAHONTAS IA-
749 PM CDT FRI MAY 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POCAHONTAS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.  HOWEVER HEAVY RAIN AND POSSIBLY SOME SMALL HAIL 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4272 9491 4286 9491 4278 9481
TIME...MOT...LOC 0049Z 038DEG 10KT 4278 9492

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:42 PM CDT, 47 minutes earlier.

Area forecast discussion, May 17, 6:42 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT FRI MAY 17 2013

.UPDATED FOR 18/00Z AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT/
ISSUED AT 354 PM CDT FRI MAY 17 2013

AREAS OF SHOWERS AND THUNDERSTORMS WHICH HAVE DEVELOPED ACROSS
PORTIONS OF NORTHERN CWA ALONG WEAK BOUNDARY WILL PERSIST THROUGH
THE EVENING HOURS...AS SYSTEM CONTINUES TO PUSH SLOWLY EASTWARD.
ANTICIPATE DEVELOPMENT TO TAPER OFF AFTER PEAK HEATING...BUT WILL
CONTINUE TO SEE ISOLATED THUNDERSTORMS. VERY LIMITED SHEAR WITH
STORMS...AND DO NOT ANTICIPATE SEVERE WEATHER...THOUGH A STORM MAY
BRIEFLY PRODUCE HAIL OR GUSTY WINDS. IN ADDITION...STORMS HAVE BEEN
EFFICIENT RAINFALL PRODUCERS...AND MAY SEE A RISK FOR FLASH FLOODING
ACROSS THE NORTH WERE SOILS ARE SATURATED...IF STORMS TRAIN OR MOVE
SLOWLY ACROSS THE REGION. WILL NOT PUT OUT A FLASH FLOOD WATCH GIVEN
THE ISOLATED NATURE OF STORMS. PRECIPITATION CHANCES WILL DIMINISH
THROUGH 06Z AS SYSTEM LIFTS NORTHEAST. OVERNIGHT LOWS AGAIN ARE
TRICKY WITH CLOUD COVER. HAVE DROPPED TEMPERATURES A FEW DEGREES
ACROSS THE NORTHEAST WHERE HIGH TEMPERATURES WERE COOLER WITH CLOUD
COVER. SOME STRONGER WAA BEGINS TO PUSH INTO THE WEST LATE IN THE
OVERNIGHT...AND MAY SEE SLIGHTLY WARMER TEMPERATURES THERE...HOWEVER
HAVE KEPT TEMPS BELOW GUIDANCE THERE.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
ISSUED AT 354 PM CDT FRI MAY 17 2013

PRIMARY CONCERN REMAINS PRECIP TRENDS THROUGH THE
PERIOD...ESPECIALLY SUNDAY INTO MONDAY. THE WEEKEND WILL BEGIN
FAIRLY TRANQUIL HOWEVER WITH WARM AND HUMID WEATHER AS IA IS
INFLUENCED BY THE WARM SECTOR. THETA-E ADVECTION WILL SPREAD SW-
NE INTO SAT NIGHT HOWEVER INCREASING OUR CHANCES FOR
CONVECTION.,.WHICH LOOKS LIKE IT WILL LINGER INTO AT LEAST SUNDAY
MORNING. STEEP LAPSE RATES AND SOME FORM OF AN ELEVATED MIXED
LAYER EARLY MAY KEEP THE CONVECTION QUITE ELEVATED
INITIALLY...HOWEVER SOUNDINGS SHOW THE COLUMN MOISTENING TOWARD
DAYBREAK. MORE FAVORABLE CAPE/CIN PARCELS LOWER IN SOUNDINGS
LEADING TO CONVECTION POTENTIALLY BEING ROOTED LOWER INTO SUNDAY.
ESTIMATED EFFECTIVE SHEAR IS NOT GREAT AT THIS POINT...BUT WOULD
STILL BE SUFFICIENT FOR LOW END SEVERE THREAT CONSIDERING MUCAPES
APPROACHING 2000 J/KG AT TIMES.

THIS LEADS INTO LATER SUNDAY WHERE SOME QUESTIONS ABOUT SURFACE
BASED EVENT COMING TOGETHER STILL EXIST. THETA-E ADVECTION STILL
LINGERS INTO IA BY MIDDAY LEADING TO QUESTIONS RAISED YESTERDAY
REGARDING RECOVERY TIME BETWEEN ELEVATED CONVECTION AND PEAK HEATING
SURFACE BASED POTENTIAL. MODELS ARE STILL IN SOME DISAGREEMENT
WITH REGARD TO PLACEMENT OF SURFACE FEATURES AS WELL...ON BOTH THE
SYNOPTIC AND MESOSCALE. 12Z GFS AND ECMWF FAVOR A SURFACE LOW
BEING CENTERED OVER ERN NE...WHILE 12Z NAM SUGGESTS LOWER PRESSURE
FROM NE INTO MN ALONG INVERTED TROUGH. NAM ALSO SHOW FRONT
ENHANCED BY OUTFLOW ACROSS MO. THIS OUTFLOW FROM EARLIER
CONVECTION COULD VERY WELL AFFECT NORTHWARD EXTENT OF
THERMODYNAMIC RECOVERY AND WHERE LOCALIZED 0-1KM SHEAR AND TORNADO
THREAT IS ENHANCED. EVEN WITH THESE QUESTIONS IT STILL APPEARS
THAT CURRENT SPC DAY 3 OUTLOOK HAS FAVORED AREA IN PLACE WHICH IS
ON THE NOSE OF THE UPPER LEVEL JET AND POTENTIAL FOR BETTER DEEP
SHEAR. LOOKED AT SLU CIPS 12Z ANALOGS TO SEE IF THEY OFFERED ANY
INSIGHT...BUT 60HR FORECAST UTILIZES THE NAM AS A BASELINE WHICH
MAY BE TOO FAR NORTH WITH SURFACE FEATURES. 00Z GFS ANALOGS MAY BE
TOO FAR NORTH AS WELL...AS GFS HAS NOW TRENDED CLOSER TO PREVIOUS
ERN NE ECMWF SOLUTIONS.

SITUATION CHANGES SOMEWHAT MONDAY WITH LOWER DEWPOINTS DROPPING
INSTABILITY SOMEWHAT AS WELL. SOUNDINGS APPEAR WELL MIXED WITH
LITTLE CINH HOWEVER SO STILL EXPECT CONVECTION TO DEVELOP
DIURNALLY. DAMAGING WINDS POTENTIAL MAY BE SOMEWHAT HIGHER DUE TO
STRONGER MIXED LAYER WINDS AND BETTER DCAPES AS LOW LAYERS DRY OUT
SOMEWHAT. SYSTEM THEN OCCLUDES INTO TUE AND IS IN NO HURRY TO
DEPART. MID/LATE MAY SOLAR HEATING NEAR THIS UPPER LOW WILL KEEP
POTENTIAL FOR MAINLY DIURNALLY BASED CONVECTION IN THE FORECAST TO
SOME EXTENT UNTIL THU WHEN SYSTEM FINALLY OPENS UP AND EXITS.

&&

.AVIATION...18/00Z
ISSUED AT 642 PM CDT FRI MAY 17 2013

A WEAK UPPER LEVEL DISTURBANCE RIDING ATOP A RIDGE OF HIGH PRESSURE
COMBINED WITH A WEAK SURFACE BOUNDARY HAS ALLOWED ISOLATED
THUNDERSTORMS TO DEVELOP OVER NORTH CENTRAL IOWA.  THESE ARE
EXPECTED TO DIMINISH BY 02-03Z.  SOUNDINGS INDICATED SOME LOW LEVEL
MOISTURE IN THE VICINITY OF A WARM FRONT WILL ALLOW FOR SOME FOG
DEVELOPMENT FROM ROUGHLY 09Z-13Z SO TAF SITES INCLUDE A PERIOD OF
MVFR CONDITIONS DURING THIS TIME.  THE REST OF THE FORECAST PERIOD
WILL BE VFR CONDITIONS WITH A S TO SE WIND AT 5-15KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...FAB
Hazardous weather outlook, May 17, 3:27 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI MAY 17 2013

IAZ070>075-081>086-092>097-182030-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH
MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND
EVENING. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-182030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
327 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING.
THE PRIMARY THREAT IS HEAVY RAINFALL THAT COULD PRODUCE LOCAL
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE FORECAST LATE SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT
THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED
TORNADO ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

AWB

In the hours before

Special weather statement, May 17, 5:17 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT FRI MAY 17 2013

IAZ015-172245-
PALO ALTO-
517 PM CDT FRI MAY 17 2013

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND HAIL...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING SOUTH AT 5
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...VERY HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL PALO ALTO COUNTY AT 530 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Local storm report, May 17, 5:32 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 W EMMETSBURG          43.11N 94.70W
05/17/2013  E1.00 INCH       PALO ALTO          IA   PUBLIC

            PUBLIC REPORT OF HEAVY RAINFALL ALONG WITH NICKEL TO A
            FEW QUARTER SIZED HAILSTONES.

&&

FBOKSA
Local storm report, May 17, 5:46 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             EMMETSBURG              43.11N 94.68W
05/17/2013  E0.50 INCH       PALO ALTO          IA   TRAINED SPOTTER

&&

BBROCK
Local storm report, May 17, 5:53 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EMMETSBURG              43.11N 94.68W
05/17/2013                   PALO ALTO          IA   LAW ENFORCEMENT

            SEVERAL INCHES OF WATER FLOWING OVER THE ROAD IN
            EMMETSBURG AT LAWLER AND MAIN.

&&

FBOKSA
Local storm report, May 17, 6:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       EMMETSBURG              43.11N 94.68W
05/17/2013  M1.25 INCH       PALO ALTO          IA   TRAINED SPOTTER

&&

BBROCK
Local storm report, May 17, 6:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HEAVY RAIN       2 N EMMETSBURG          43.14N 94.68W
05/17/2013  M5.00 INCH       PALO ALTO          IA   BROADCAST MEDIA

            VERY HEAVY RAINFALL IN ONE HOUR REPORTED TO KICD

&&

BBROCK

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.